Washington, 2010

Funnel Cloud in Washington, May 28, 2010

May 28, 2010 · NWS PDT · 1 event in 1 county or zone

An upper level low pressure area combined with daytime heating and an unstable atmosphere produced showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An upper level low pressure area combined with daytime heating and an unstable atmosphere produced showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 28, 1:30 PM PST, 2 hours 45 minutes earlier.

Area forecast discussion, May 28, 1:30 PM PST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
230 PM PDT FRI MAY 28 2010

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...LATEST SATELLITE
IMAGERY SHOWS A WAVE ROTATING AROUND A LARGE UPPER TROUGH OVER THE
PACIFIC NORTHWEST ALONG THE WASHINGTON/OREGON COAST NEAR THE MOUTH
OF THE COLUMBIA RIVER. THIS WAVE OF ENERGY IS MOVING TO THE S-SE.
MEAN WHILE ANOTHER WAVE IS TRYING TO SPIN UP THE EAST SIDE OF THE
UPPER LOW ALONG THE SE OREGON/SW IDAHO BORDER. THE FIRST WAVE IS
WHAT IS PRODUCING THE SHOWERS OVER THE CWA AT THE CURRENT TIME. THE
LATEST SHORT RANGE MODELS...ESPECIALLY THE GFS...SHOWS THE NORTHERN
SYSTEM VORTICITY MAXIMUM (AREA OF GREATEST SPIN AND DYNAMIC LIFT) TO
SLIDE SE OVER THE NORTH AND NORTHEAST PORTIONS OF THE FORECAST AREA
TONIGHT AND SATURDAY WHILE THE AREA OF ENERGY OVER SE OREGON ROTATES
UP NORTHEASTWARD INTO IDAHO AND WESTERN MONTANA AND MISSING THE
FORECAST AREA. IN EITHER CASE CAN EXPECT AT LEAST SCATTERED SHOWERS
TO CONTINUE THROUGH TONIGHT AS THE NORTHERN WAVE CROSSES THE CWA. AT
THIS TIME AM NOT EXPECTING MUCH IN THE WAY OF RAINFALL ACCUMULATION.
HOWEVER...MARGINALLY UNSTABLE AIR LINGERING OVER EXTREME NE
OREGON/SE WASHINGTON THIS AFTERNOON AND EVENING MAY SPAWN AN
ISOLATED THUNDERSTORM WHICH MAY PRODUCE VERY LOCALIZED HEAVY RAIN
AMOUNTS...OR AT LEAST BRIEF DOWNPOURS. THE UPPER LOW IS FORECAST TO
SWING UP NE INTO ALBERTA CANADA WITH AN UPPER RIDGING STARTING TO
BUILD ALONG THE OREGON/WASHINGTON COAST AND GRADUALLY MOVING INLAND.
THIS WILL CAUSE A WARMING AND DRYING TREND TO BEGIN OVER THE CWA BY
LATE SATURDAY CONTINUING INTO SUNDAY AND MONDAY. TEMPERATURES ARE
EXPECTED TO INCREASE BACK TO NORMAL BY SUNDAY AFTERNOON. THE NEXT
SYSTEM WILL MOVE INTO THE REGION LATE SUNDAY NIGHT INTO THE EARLY
PART OF NEXT WEEK. 88

.LONG TERM...MEMORIAL DAY THROUGH FRIDAY...ON MEMORIAL DAY THE NAM
AND GFS MODELS SHOW A MID/UPPER LEVEL SHORT WAVE MOVING INTO THE
FORECAST AREA...WHICH WILL TRIGGER SHOWERS. MONDAY AFTERNOON
GUIDANCE SHOWS A MARGINALLY UNSTABLE AIRMASS AHEAD OF THE WAVE OVER
THE BLUE MOUNTAINS EASTWARD INTO IDAHO. AS SUCH I HAVE ADDED A
SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS MONDAY FOR THE
BLUE MOUNTAINS...THE GRANDE RONDE VALLEY AND WALLOWA COUNTY. A LARGE
MID/UPPER LEVEL LOW REMAINS STATIONARY IN THE GULF OF ALASKA FROM
TUESDAY THROUGH THURSDAY. THIS FEATURE ALLOWS A MOISTURE PLUME
EMBEDDED IN SOUTHWESTERLY FLOW ALOFT TO REMAIN OVER THE FORECAST
AREA THUS KEEPING A CHANCE OF SHOWERS IN THE FORECAST EACH DAY.
POLAN

&&

.AVIATION...PREVIOUS AVIATION DISCUSSION...18Z TAFS...VFR CONDITIONS
WILL BE PREVALENT FOR THE NEXT 24 HOURS THOUGH SHOWERS OVER THE
REGION WILL CREATE MVFR CEILINGS AT TIMES...ESPECIALLY NEAR KALW AND
KPDT. ATMOSPHERIC CONDITIONS WILL BE MORE STABLE TODAY AND A SLIGHT
CHANCE OF AFTERNOON THUNDERSTORMS IS POSSIBLE IN UNION AND WALLOWA
COUNTIES IN NORTHEAST OREGON. CEILINGS WILL GENERALLY BE AROUND
4000-8000 FEET AGL ASIDE FROM 1800-4000 FEET AGL AT KALW AND KPDT.
SURFACE WINDS WILL START OUT BELOW 15 KTS BUT WILL INCREASE TO 10 TO
20 KTS WITH GUSTS TO 30 KTS BY 21Z THIS AFTERNOON. WINDS WILL
GENERALLY DIMINISH TO BELOW 15 KTS AFTER 05Z THIS EVENING...EXCEPT
AT KPDT...KALW AND KDLS...WHICH WILL REMAIN AT 10 TO 20 KTS WITH
GUSTS TO 25 KTS UNTIL 29/12Z.  POLAN

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  45  64  44  70 /  40  30  10  10
ALW  48  65  47  71 /  40  40  10  10
PSC  48  71  44  74 /  30  20   0  10
YKM  43  69  42  69 /  30  10   0  10
HRI  46  70  43  74 /  30  20   0  10
ELN  44  66  43  70 /  30  20  10   0
RDM  33  65  33  64 /  20  10   0  10
LGD  43  60  37  66 /  60  40  20  10
GCD  40  61  37  69 /  60  30  10  10
DLS  48  66  46  69 /  30  20  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.

&&

THREAT INDEX
SATURDAY : GREEN
SUNDAY : GREEN
MONDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

88/99/99
Hazardous weather outlook, May 28, 4:07 AM PST, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
507 AM PDT FRI MAY 28 2010

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-291200-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
507 AM PDT FRI MAY 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS
     GRANDE RONDE VALLEY, WALLOWA COUNTY

AN UPPER LOW WILL SLOWLY DRIFT EAST ACROSS THE REGION TODAY AND
TONIGHT. THIS SYSTEM WILL CAUSE SCATTERED TO NUMEROUS SHOWERS
THROUGH TONIGHT...THOUGH THE COVERAGE OF SHOWERS WILL GRADUALLY
DECREASE OVERNIGHT. INSTABILITY MAY BECOME STRONG ENOUGH FOR A STRAY
THUNDERSTORM THIS AFTERNOON OVER UNION AND WALLOWA COUNTIES.
PRESSURE GRADIENTS WILL INCREASE WITH BREEZY CONDITIONS EXPECTED
OVER THE COLUMBIA BASIN AND THROUGH THE CASCADE GAPS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED TO SCATTERED SHOWERS WILL LINGER OVER THE AREA ON
SATURDAY...MAINLY OVER THE MOUNTAINS. WEAK HIGH PRESSURE WILL KEEP
CONDITIONS MOSTLY FAIR AND DRY SUNDAY. ANOTHER DISTURBANCE WILL MOVE
ACROSS THE REGION SUNDAY NIGHT AND MONDAY FOR ANOTHER ROUND OF
SHOWERS. A WESTERLY ONSHORE FLOW LOOKS TO SET UP AFTER THE MONDAY
SYSTEM. THIS FLOW PATTERN WOULD KEEP CONDITIONS UNSETTLED THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The Pendleton radar (KPDT), 73 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Franklin

When
May 28, 4:15 PM PST to 4:30 PM PST
Where
Franklin County, 4.35 mi WNW of (Psc)tri-Cities Arpt
Reported by
Trained Spotter
Coordinates
46.300, -119.200

Spotter observed wall cloud with small funnel cloud about 2000 feet above ground.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223438.